Alert archive / South Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 12, NWS Charleston, SC

July 9, 2005Beaufort County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jul 9, 2005, 8:28 AM EDT for Beaufort County, South Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2005, 8:28 AM EDT (12:28 UTC)
Expired
Jul 9, 2005, 11:30 AM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

What was reported inside it

TimeReportWhereRemark
Jul 9, 9:45 AM EDTFLOODBluffton, SCGABLES LANE FLOODED.
Jul 9, 9:45 AM EDTFLOODHilton Head Island, SCSEVERAL ROADS ON HILTON HEAD ISLAND REMAIN FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 091230
FFWCHS
SCC013-091530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
828 AM EDT SAT JUL 9 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 1130 AM EDT

* AT 828 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT  
  NUMEROUS ROADS WERE FLOODED ON AND NEAR HILTON HEAD ISLAND.
  THUNDERSTORMS FROM BLUFFTON TO HILTON HEAD WERE REDEVELOPING AND
  MOVING TO THE NORTH AT 15 MPH.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  HILTON HEAD ISLAND AND FOREST BEACH...
  BLUFFTON...
  PARRIS ISLAND...
  PORT ROYAL...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3215 8090 3210 8080 3224 8052 3245 8054
      3234 8090

$$

24
2 follow-up statements
000 
WGUS72 KCHS 091445
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1043 AM EDT SAT JUL 9 2005

SCC013-091530-
BEAUFORT-
1043 AM EDT SAT JUL 9 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR
BEAUFORT COUNTY...

AT 1043 AM EDT...RADAR INDICATED RAINFALL WAS DECREASING ACROSS
BEAUFORT COUNTY. LOCAL LAW ENFORCEMENT OFFICIALS REPORT A FEW ROADS
STILL FLOODED ACROSS THE COUNTY AND THE WARNING WILL BE CONTINUED
TO ITS EXPIRATION TIME.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3215 8090 3210 8080 3224 8052 3245 8054
      3234 8090

$$

24
000 
WGUS72 KCHS 091527
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1127 AM EDT SAT JUL 9 2005

SCC013-091537-
BEAUFORT-
1127 AM EDT SAT JUL 9 2005

...THE FLASH FLOOD WARNING FOR BEAUFORT COUNTY WILL EXPIRE AT 1130 AM
EDT...

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE LOCAL MEDIA FOR
ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE
CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

LAT...LON 3215 8090 3210 8080 3224 8052 3245 8054
      3234 8090

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:11 AM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 3:11 AM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
311 AM EDT SAT JUL 9 2005

.SHORT TERM /TODAY THROUGH MONDAY NIGHT/...THERE HAS BEEN REMARKABLY
LITTLE CHANGE IN METEOROLOGICAL REASONING BEHIND THE FORECAST FOR
THE NEXT THREE DAYS. HURRICANE DENNIS CONTINUES ON A CONSISTENT
TRACK TOWARD THE WRN FL PANHANDLE. A SFC BOUNDARY REMAINS ALONG THE
COASTAL REGIONS...SLOWLY PUSHING BACK WEST AS THE LARGE SCALE BL
FLOW BECOMES SE AHEAD OF DENNIS. SHOWER AND THUNDERSTORM ACTIVITY
HAS BEEN SLOWLY INCREASING OVER THE OFFSHORE WATERS AS EXPECTED...
MOVING SLOWLY NORTH. DEEP TROPICAL MOISTURE WILL CONTINUE TO ADVECT
INLAND THROUGHOUT THE DAY...WITH THE BOUNDARY BEING A FOCUSING
MECHANISM FOR INITIAL SHOWERS. GFS CONTINUES ITS TREND OF SEVERAL
WAVES OF STRONG UPPER DIVERGENCE ROTATING NW DURING THE DAYTIME
HOURS...IN ADDITION TO SUBSTANTIAL OMEGA BEGINNING AROUND 12Z THIS
MORNING. NAM IS DRIER THROUGH TODAY...WITH LESS UPPER SUPPORT AND
LLVL LIFT. AM STILL INCLINED TO KEEP HIGH CHANCE TO MARGINAL LIKELY
POPS TODAY...ESPECIALLY LATE MORNING THROUGH THE AFTERNOON.
CONVECTIVE PARAMETERS ON MODEL SOUNDINGS MAY SUPPORT A FEW STORMS
TODAY... HOWEVER HIGHEST SEVERE THREAT NOW APPEARS TO BE SUNDAY.
DIRECTIONAL SHEAR WILL BE IMPRESSIVE TODAY...HOWEVER A FAVORABLE
COMBINATION OF SPEED/DIR SHEAR WILL PROBABLY BE PRESENT ON SUNDAY.
DO NOT PLAN SIGNIFICANT CHANGES TO POPS SAT NIGHT THROUGH MONDAY
NIGHT...AS GOING FCAST SEEMS TO BE ON TRACK.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...GENERAL TROUGHINESS EXPECTED
ACROSS THE ERN U.S. THROUGH THE PERIOD WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY. TEMPS WILL BE NEAR NORMAL.
&&

.MARINE...HAVE SLOWED THE INCREASE IN WINDS AND SEAS A FEW HOURS
WHICH WILL PUSH BACK THE SMALL CRAFT ADVISORY UNTIL TONIGHT IN THE
GEORGIA WATERS AND LATE TONIGHT FOR THE SOUTH CAROLINA WATERS. STILL
EXPECT WINDS AND SEAS TO INCREASE STEADILY WITH SEAS UP TO 8 TO 9
FEET IN THE GEORGIA WATERS TONIGHT AND SUNDAY. CONDITIONS WILL
IMPROVE BY MONDAY AS HURRICANE DENNIS WEAKENS.
&&

.AVIATION...CONDITIONS SHOULD BEGIN TO DETERIORATE OVER THE NEXT FEW
HOURS AT BOTH TERMINALS. EXTENT OF RAINFALL AND LOW CEILINGS HIGHLY
IN DOUBT AT THE MOMENT SO HAVE DO NOT HAVE A LOT OF RAIN IN TAFS.
HOWEVER...MAY NEED TO UPDATED WITH MORE PESSIMISTIC CONDITIONS AS
THE RAIN DEVELOPS.
&&

.RIP CURRENTS AND SURF...PERSISTENT SWELLS WILL CAUSE SURF ALONG THE
COAST TO BUILD TODAY THROUGH SUNDAY. WILL HAVE A MODERATE RISK OF
RIP CURRENTS TODAY AS A RESULT. MAY NEED TO CONSIDER A HIGH SURF
ADVISORY FOR THE GEORGIA COAST SUNDAY AS HIGHEST SEAS ARE EXPECTED
THEN.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ354-374.
         SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS AMZ350-352.
&&

JRL/SCW
Hazardous weather outlook, Jul 9, 5:48 AM EDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
548 AM EDT SAT JUL 9 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-101000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
548 AM EDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
SOUTH SANTEE RIVER NEAR JAMESTOWN. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE
COAST TODAY. PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER
INFORMATION.

.THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL AFFECT THE AREA TODAY.
LOCALLY HEAVY RAINFALL AND AN ISOLATED SEVERE THUNDERSTORM ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

.RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS WILL LIKELY CONTINUE
INTO SUNDAY. IN ADDITION...HIGH SURF CONDITIONS AND MINOR BEACH
EROSION WILL BE POSSIBLE...ESPECIALLY ALONG THE SOUTHEAST GEORGIA
COAST.

.RIVER FLOODING...MODERATE FLOODING IS EXPECTED TO OCCUR ALONG THE
SOUTH SANTEE RIVER NEAR JAMESTOWN. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:12 PM EDTFlash Flood WarningCHSBerkeley, Charleston3 hr

Nearby

Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.